Arizona, 2019

Flash Flood in Arizona, September 23, 2019

September 23, 2019 · NWS PSR · 1 event in 1 county or zone

Scattered showers and thunderstorms developed across the southwest deserts, including the deserts northeast of Yuma, during the morning hours on September 23rd. The stronger storms generated very heavy rain with peak rain rates well in excess of one inch per hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Scattered showers and thunderstorms developed across the southwest deserts, including the deserts northeast of Yuma, during the morning hours on September 23rd. The stronger storms generated very heavy rain with peak rain rates well in excess of one inch per hour. The heavy rain resulted in an episode of flash flooding that occurred northeast of Yuma and along Highway 95. At 1100MST local county officials reported that flash flooding caused the closure of Highway 95 between mile markers 61 and 62, about 18 miles north of the town of Ligurta. There were no reports of accidents due to the flash flooding. In 2020, the Arizona Department of Transportation was awarded $10.7 million from the Federal Highway Administration to support the repair of roads and bridges damaged due to the numerous flash flooding events that occurred across Arizona on the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 23, 5:10 AM MST, 4 hours 50 minutes earlier.

Area forecast discussion, Sep 23, 5:10 AM MST, 4 hours 50 minutes before
Area Forecast Discussion...Updated
National Weather Service Phoenix AZ
510 AM MST Mon Sep 23 2019

.UPDATE...aviation discussion.

&&

.SYNOPSIS...
Multiple periods of scattered to widespread showers and
thunderstorms are expected through Tuesday morning across south
central and southwest Arizona with isolated storms over eastern
Riverside and Imperial Counties. Locally heavy rainfall capable of
producing flash flooding along with isolated severe thunderstorms
capable of producing large hail and damaging winds are expected.
Although rain chances will begin to decrease on Tuesday, elevated
rain chances will linger through Thursday as the upper level
disturbance remains near the region with the best rain chances
Wednesday night into Thursday. This disturbance will move east of
the region Friday, with drier conditions expected this weekend.

&&

.DISCUSSION...
Tropical moisture associated with the remnants of what was
Pacific TC Lorena has moved into south central Arizona with
supplemental moisture from a Gulf surge moving into southwest
Arizona. Dew points are already in the upper 60s over Phoenix and
south central Arizona with mid 70s dew points pushing into Yuma
County. Much drier air is currently present just west of the
Colorado River over southeast California where dew points are in
the 40s, resulting in a very sharp moisture gradient. A very
strong mid- to-upper level trough with 571 dm H500 heights digging
into the Great Basin will dig farther south into the Colorado
River Valley by this evening as it fills to some extent. This will
maintain very favorable dynamics near and east of the cold core
low, with significant diffluence aloft, upper-level divergence in
the right entrance region of a jet streak, and isentropic ascent
in the presence of near record level 1.4-1.8 inch PWATs through
Tuesday morning. These conditions will support multiple periods of
scattered to widespread showers and thunderstorms through Tuesday
morning across south central and southwest Arizona with isolated
storms over eastern Riverside and Imperial Counties. Locally heavy
rainfall capable of producing flash flooding is expected, so we
have issued a Flash Flood Watch for most of La Paz, Maricopa,
Gila, and Pinal Counties from 5 AM MST this morning through 11 AM
MST Tuesday morning. Isolated severe storms capable of producing
large hail, damaging winds, and possibly even an isolated tornado
or two are expected by late morning through this evening.

Three main periods or focus areas of convection are expected
today with varying threats, so we cover them individually here:

1) Scattered to widespread convection is expected to continue for
the rest of the overnight hours through mid-morning primarily
from the a line along and east of a Maricopa-Phoenix-Anthem line
with more isolated convection over southwest Arizona. A weak
shortwave rotating out ahead of the stronger shortwave over the
Great Basin may be enhancing dynamic lift locally right now. Most
of this convective activity should be relatively shallow given we
still have lingering midlevel stability, but this should rapidly
erode from west to east as height falls and cooler air moves in
aloft to steepen lapse rates and allow for deeper convection and a
greater coverage of thunderstorms. Locally heavy rainfall will be
the primary threat with these storms, particularly over eastern
Maricopa and Gila Counties where S-SW- to-N-NE oriented isentropic
ascent is best aligned with terrain. Rain rates should initially
remain below 1 inch per hour, but as convection intensifies over
the next few hours with the assistance of terrain and increasing
instability, 1-2 inch per hour rain rates will be possible. For
this reason, we have decided to start the Flash Flood Watch at 5
AM MST this morning as that is when we really expect the heavier
rainfall and the cumulative effects of ongoing shower activity to
accentuate the flash flood threat, particularly for Gila and
northeast Maricopa Counties where WPC has issued a moderate risk
of excessive rainfall in collaboration with local Arizona offices.

2) By late morning, the ingredients for strong to severe storms
will be present as the trough provides atmospheric forcing via
upper level diffluence and a strong jet streak aloft. Gradually
veering winds and bulk shear values in the 40-50 knot range in the
presence of MLCAPE and CAPE values in the 1500-2500 J/kg range if
not even higher over Yuma County will support discrete supercells
depending on how convection evolves. The moisture gradient
currently present near or just west of the Colorado River Valley
should continue to sharpen further to act like a pseudo-dryline
and provide an initial focus for convection, so there is highest
confidence in severe storms over Yuma, La Paz, and Maricopa
Counties. SPC has this area and the Phoenix metro in a slight risk
of severe storms, so a Severe Thunderstorm Watch may be issued
later this morning or afternoon once confidence is high enough.
Further east towards the Phoenix metro, there are significant
uncertainties in how much the ongoing convection and cloud cover
may temporarily stabilize the atmosphere locally, so we may see a
brief lull in the action through late afternoon. However,
convective temperatures are only in the upper 80s so it will not
take too many breaks in the clouds for the Phoenix metro to
realize strong instability and favorable wind profiles to get
strong to severe storms. Large hail up to golf ball size will be
the biggest threat with these storms, followed by damaging winds.
Very steep low- level lapse rates with relatively low LCLs and
cloud bases down to about 5000 feet will support a very isolated
tornado threat, but any that do occur should be weak. Westerly
winds expected by this afternoon should keep storm- relative
helicity values low to keep this threat minimal, but winds backing
to southeasterly by early evening could briefly increase this
threat depending on how convection evolves.

3) There is perhaps stronger model agreement in that another round
of storms is expected late this evening into the overnight hours
as the synoptic front pushes through the region. This should
result more linear storm structures in the the from multicellular
line segments, for which damaging straight line winds will be the
primary threat. Hail should generally be smaller since rotating
updrafts will generally not be expected and instability should
begin to decrease. However, any cells that are able to train or
occur over areas that have already experience heavy rainfall will
have the potential to cause flash flooding. Although agreement for
this third period of storms is strong, there is considerable
uncertainty in how widespread storms will be and what time they
will actually occur. Fortunately, this uncertainty should decrease
over time as hi-res models come into clearer focus based on how
the aforementioned two periods of convection evolve.

Activity should wane in our area by late Tuesday morning although
enough moisture will be present that lingering showers will be
possible. However, given the close proximity of the upper-level
disturbance that should eventually stall over the northern Gulf of
California and uncertainties in when third more linear period of
storms will occur, we elected to keep the Flash Flood Watch in
place through 11 AM MST Tuesday. Some hi-res guidance shows
isolated showers and storms over Gila and eastern Maricopa
Counties Tuesday afternoon as a cutoff low takes shape, but there
is still considerable uncertainty there. Residual moisture and a
second Pacific trough later in the week justify elevated PoPs in
the forecast, primarily for Maricopa County eastward, late
Wednesday and Thursday as the trough finally opens up and ejects
to the east as it is kicked out by a much stronger longwave trough
upstream. As for temperatures, the persistent troughing and
shortwaves will keep a cooler airmass in place resulting in
daytime temperatures below seasonal normal values through the
forecast period.

&&

.AVIATION...Updated at 1210Z

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Very active weather expected at the terminals next 24 hours, with
good potential for showers/storms for most of the 24 hour TAF
period. We will be in a nearly stationary weather pattern, as a
strong upper low sits to the west of Phoenix and acts on ample
tropical moisture pulled up from former Hurricane Lorena. As of 5 am
scattered showers already occurring in the Phoenix area and we can
expect scattered to numerous showers at times for the rest of today
and tonight. As such, VCSH or SHRA will be in the TAFs for pretty
much the entire period. The mention of thunder will be more limited;
hi-res guidance suggests a couple of enhanced periods where storms
may move over the terminals: from 13z to 16z and from 22z through
02z. As such TSRA will be in the TAFs during those periods, either
in predominant weather or a TEMPO group.

NOTE - due to restrictions and limitations we cannot put thunder
into the majority of the 24 hour TAF window, but it should be made
clear that storms could happen pretty much at any time - especially
from late morning through mid to late evening. An additional round
of storms is also possible after midnight tonight. Impacts could be
very significant - we expect some storms to be severe. Thus, winds
will be highly variable and potentially very strong, hail is
possible and visibility could lower sharply in heavy rain. CIGS will
be rather low most of the day and overnight tonight, falling to 5k
or lower often and could drop to 3k or below during periods of
thunderstorms or heavy rain. Amendments will likely be needed often
in the next 24 hours for wind, CIGs and weather.

Winds will likely NOT follow typical diurnal tendencies for much of
the TAF period, due to scattered showers that will develop and move
through the central deserts. Showers and storm outflows will play
havoc with wind directions and hi-res models struggle with their
depictions. Confidence in wind is low for the next 24 hours in the
TAFs. There is a high degree of uncertainty between the various hi-
res models, but we are expecting winds to favor the east to
southeast this morning, turning to the south/southwest by early
afternoon. By mid/late afternoon there may be outflows moving in
from the northeast which will continue into the evening hours. Of
course, storms moving over the terminals will lead to strong gusty
and highly variable winds.

Southeast California/Southwest Arizona including KIPL and KBLH:

Very active weather is expected today into tonight, as a strong
upper low over far SE CA and western AZ interacts with tropical
moisture to produce heavy rain and strong storms. Most of the
weather will likely stay across the far east portions of Riverside
and Imperial Counties, close to the lower Colorado River valley.
KBLH may be impacted by thunderstorms later this morning and
continuing into the early evening. Winds will favor the south to
southwest today at KBLH but east/northeast outflows are possible
after 22z due to storms forming over La Paz County. CIGS should
generally range from 5k to 8k feet today and they should dissipate
during the early evening hours as the weather focus shifts more to
the east. At this time we don't expect showers or storms to impact
KIPL; the main impact at KIPL will be locally breezy southwest winds
later this afternoon and evening.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Wednesday through Sunday:
No changes to the outlook forecast...Lingering isolated shower
Aside from gusty thunderstorms, winds should generally remain
below 15-20 mph until Friday and Saturday when stronger winds are
expected with the approaching disturbance. Minimum relative
humidity values will remain in the 20 to 30 percent range for most
locations except a few spots in southeast California that may drop
into the upper teens. Overnight recoveries will remain decent as
long as the moisture remains in the area.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through Tuesday morning for AZZ531-533-534-
537-     538-540>558-560>563.

CA...None.
&&

DISCUSSION...Hopper/Deems
AVIATION...CB
FIRE WEATHER...Deems/Hopper

In the hours before

Local storm report, Sep 23, 7:40 AM MST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
740 AM MST MON SEP 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 AM     FLASH FLOOD      4 ESE EAST MESA         33.40N 111.62W
09/23/2019                   MARICOPA           AZ   TRAINED SPOTTER

            STREETS FLOODED, FLOOD WASH HAS SEVERAL FEET
            OF WATER.

&&

DSD
Local storm report, Sep 23, 8:12 AM MST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
812 AM MST MON SEP 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 AM     FLASH FLOOD      5 E TORTILLA FLAT       33.53N 111.31W
09/23/2019                   MARICOPA           AZ   MESONET

            USGS STREAM GAUGE (USGS 09501150 FISH CREEK)
            RECORDED AN INCREASE FROM 5 FEET TO 9.5
            FEET.

&&

DSD
Special weather statement, Sep 23, 8:14 AM MST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
814 AM MST Mon Sep 23 2019

AZZ530-533-CAZ569-231600-
Parker Valley AZ-Central La Paz AZ-Palo Verde Valley CA-
814 AM MST Mon Sep 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LA PAZ...SAN
BERNARDINO AND RIVERSIDE COUNTIES UNTIL 900 AM MST/900 AM PDT/...

At 814 AM MST/814 AM PDT/, Doppler radar was tracking a strong
thunderstorm 17 miles south of Big River, or 18 miles southwest of
Parker, moving northeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Parker and Poston.

This includes the following highways...
AZ Route 72 between mile markers 14 and 15.
AZ Route 95 between mile markers 129 and 146, and between mile
markers 148 and 149.
CA Route 95 between mile markers 19 and 36.

LAT...LON 3411 11404 3378 11441 3388 11459 3408 11450
      3408 11444 3411 11441 3414 11433 3417 11429
      3417 11425 3420 11422
TIME...MOT...LOC 1514Z 213DEG 18KT 3390 11445

AD
Local storm report, Sep 23, 8:25 AM MST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
825 AM MST MON SEP 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     HEAVY RAIN       2 ENE FOUNTAIN HILLS    33.62N 111.71W
09/23/2019  M3.50 INCH       MARICOPA           AZ   TRAINED SPOTTER

            CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 2
            ENE FOUNTAIN HILLS. 3.5 INCHES OF RAIN OVER
            A 1 HOUR AND 40 MINUTE PERIOD. MINOR
            FLOODING IN THE STREET WITH 1.5-2 FEET OF
            RUNNING WATER.

&&

DSD
Local storm report, Sep 23, 8:32 AM MST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
832 AM MST MON SEP 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLASH FLOOD      3 NNW APACHE JUNCTION   33.45N 111.57W
09/23/2019                   PINAL              AZ   BROADCAST MEDIA

            SWIFT WATER RESCUE REPORTED AT MAIN DRIVE
            AND MCKELLIPS.

&&

AD
Special weather statement, Sep 23, 8:54 AM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
854 AM MST Mon Sep 23 2019

AZZ530-533-231645-
Parker Valley AZ-Central La Paz AZ-
854 AM MST Mon Sep 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LA PAZ COUNTY UNTIL
945 AM MST...

At 854 AM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Parker to 11 miles northwest
of Quartzsite. Movement was northeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Quartzsite and Bouse.

This includes the following highways...
AZ Route 72 between mile markers 14 and 29.
AZ Route 95 between mile markers 111 and 142.

LAT...LON 3373 11402 3364 11451 3411 11432 3425 11392
      3424 11389
TIME...MOT...LOC 1554Z 234DEG 16KT 3399 11429 3377 11437

AD

The radar

The Yuma radar (KYUX), 53 km away, was scanning. The volume nearest the first event began at 17:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Yuma

When
September 23, 10:00 AM MST to 3:00 PM MST
Where
Yuma County, 9.05 mi NNE of Dome to 6.54 mi SSE of Fishers Lndg
Cause
Heavy Rain
Property damage
$2,000
Reported by
County Official
Coordinates
32.865, -114.297

Scattered showers and thunderstorms developed across the southwest deserts during the morning hours on September 23rd. Some of the stronger storms generated locally heavy rains that continued into the afternoon hours. Peak rain rates were well in excess of one inch per hour and the heavy rain resulted in an episode of flash flooding that occurred to the northeast of Yuma. According to a county official, at 1100MST flash flooding occurring 18 miles north of the town of Ligurta resulted in the closure of Highway 95 between mile markers 61 and 62. A Flash Flood Warning was not in effect at the time of the flooding. No accidents were reported due to the flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2019Every state in 2019This day in weather historyWarnings in Arizona, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850438.